Illinois, 2018Strong Wind in Illinois, December 27, 2018
December 27, 2018 · NWS PAH · 19 events in 19 counties and zones
Strong south winds developed ahead of a low pressure center over Kansas. Peak wind gusts ranged from 40 to 55 mph over much of southern Illinois.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south winds developed ahead of a low pressure center over Kansas. Peak wind gusts ranged from 40 to 55 mph over much of southern Illinois. The highest measured wind gust was clocked at 52 mph at the Carmi airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 11:25 AM CST, 35 minutes earlier.
Area forecast discussion, Dec 27, 11:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1125 AM CST Thu Dec 27 2018
.UPDATE...
Issued at 1125 AM CST Thu Dec 27 2018
Updated discussion for the 18 UTC TAF issuance.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 151 AM CST Thu Dec 27 2018
The models have been locked into this storm event for today and
tonight for more than seven days. So confidence is high in rain
today. Also it will be a windy day with or without any storms and
the models have hinted at that for several days.
An upper level closed low centered near the Oklahoma panhandle will
make its way northeastward toward the great lakes today. It will
have a surface reflection of a low which will be nearly vertically
stacked. The low will have an attendant warm front and cold front
extending southward. The warm front will lift through our area first
bringing unseasonably warm air to the region. Even though we start
the day with a major inversion preventing any surface based
instability we will have K index values near 30 but showalters
values remain positive through the morning hours. By this afternoon
the inversion starts to erode and we develop weak elevated CAPE
approaching 100 j/kg2 and LI's of negative one or so. K index values
exceed 30 with Showalters going negative mainly east of the Ohio and
Wabash Valleys. This is as the warm front lifts north and the cold
front hangs back to the west...placing us in the warm sector for a
brief period. This will at least bring a chance of thunder this
afternoon and evening. Severe is not anticipated at this time.
However we will have 35 to 45 knot winds between 800 feet and 1500
feet respectively. So any convection could tap into those winds and
bring some significant wind gusts to the surface. Therefore a wind
advisory has been issued for today and tonight.
By Friday the fronts will have exited the area bringing much cooler
temperatures back to the region. High pressure will build in over
the central plains keeping a northwest wind over the region...but
much not a strong or gusty wind. This will mainly affect
temperatures by cooling them down into the 40s for highs this
weekend. The blend has been trying to put a wintry mix Saturday
night after midnight. However the latest deterministic runs are
indicating a very weak signal with this surge of moisture from the
Gulf. Most models are trying to keep it south of the state borders.
We will wait for the next blend and collaboration to better define
this period.
.LONG TERM...(Sunday through Wednesday)
Issued at 151 AM CST Thu Dec 27 2018
Relatively good model agreement lends to above average confidence in
the long term portion of the forecast. The only exception may be
with the early week system, which probably needs another model run
cycle or two to better enhance confidence.
A storm system taking shape over the southern Plains during the
weekend is forecast to quickly lift northeast into the Ohio Valley
by Monday. As it does, it will provide ample forcing for ascent of
Gulf moisture to yield the potential for rain across our region late
in the weekend and early next week. Over the past few cycles, the
trend in forecast models has been warmer and wetter. As a result,
most if not all the precipitation is expected to be in the form of
rain. The outlier CMC does bring the onset of rain into southern
counties late Saturday night, which is earlier than the preferred
GFS/ECMWF blend. Temperatures may be close to the freezing mark at
that time, but probably just warm enough for rain.
The consensus blend holds off the onset of rain until much later on
Sunday, and if the latest GFS/ECMWF are taken verbatim, rain may not
begin in earnest until Sunday night. Rain is forecast to continue
into the first half of Monday, then taper off from west to east by
Monday afternoon. Forecast precipitation amounts range from one half
to 1.5 inches, with higher totals across western Kentucky.
Even though the daytime hours of New Year's Eve look wet, New Year's
Eve itself is looking dry at this point as the storm system shifts
east of the area. The passage of a cold front Monday night into
Tuesday will bring much colder air into the region as high pressure
builds south from Canada. While highs Sunday and Monday are forecast
in the 40s and 50s, highs by Wednesday are only projected in the
lower to middle 30s. Lows should cool from the 30s and 40s over the
weekend into the upper teens to lower 20s by Tuesday and Wednesday
nights.
&&
.AVIATION...
Issued at 1125 AM CST Thu Dec 27 2018
No major changes to previous forecast except to taper down winds and
precipitation a few hours earlier at all TAF locations. Still
expecting precipitation to exit the region overnight with gradual
clearing towards the end of the forecast period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 3 AM CST Friday for ILZ083-085>094.
MO...Wind Advisory until 3 AM CST Friday for MOZ087-108>112-114.
IN...Wind Advisory until 3 AM CST Friday for INZ081-082-085>088.
KY...Wind Advisory until 3 AM CST Friday for KYZ001>022.
&&
SHORT TERM...KH
LONG TERM...RJP
AVIATION...DWS
Hazardous weather outlook, Dec 27, 3:03 AM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
303 AM CST Thu Dec 27 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
303 AM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a slight chance of thunderstorms today and tonight. The
main hazard with any isolated storms would be strong gusty winds.
Dangerous lightning and locally heavy rainfall are also possible.
A Wind Advisory is also in effect Thursday, and ends Thursday
night. Refer to the Advisory for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Strong Wind, Alexander
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Strong Wind, Edwards
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Edwards forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Strong Wind, Franklin
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Franklin forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
Strong Wind, Gallatin
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Gallatin forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.763, -88.230 (the zone’s center; the record gives no point)
Strong Wind, Hamilton
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.082, -88.539 (the zone’s center; the record gives no point)
Strong Wind, Hardin
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Hardin forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.518, -88.267 (the zone’s center; the record gives no point)
Strong Wind, Jackson
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong Wind, Jefferson
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Jefferson forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Strong Wind, Johnson
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Johnson forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.460, -88.881 (the zone’s center; the record gives no point)
Strong Wind, Massac
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Massac forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Perry forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
Strong Wind, Pope
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Pope forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.413, -88.562 (the zone’s center; the record gives no point)
Strong Wind, Pulaski
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Pulaski forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.223, -89.127 (the zone’s center; the record gives no point)
Strong Wind, Saline
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Saline forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.753, -88.541 (the zone’s center; the record gives no point)
Strong Wind, Union
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Union forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
Strong Wind, Wabash
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Wabash forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
Strong Wind, Wayne
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Wayne forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.430, -88.426 (the zone’s center; the record gives no point)
Strong Wind, White
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- White forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.088, -88.180 (the zone’s center; the record gives no point)
Strong Wind, Williamson
- When
- December 27, 12:00 PM CST to 4:00 PM CST
- Where
- Williamson forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, December 27 to 28, 20181 injured · $4.8 million · EF0 · 49 events
- Blizzard and Winter Storm in Kansas, December 27, 20181 death · 50 kt wind · 19 events
- Flash Flooding in Mississippi, December 27 to 28, 2018$3.3 million · 3 events
- Flash Flooding and Damaging Wind in Alabama, December 27 to 28, 2018$810,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Louisiana, December 27 to 28, 2018$500,000 · 4 events
- Tornadoes and Flash Flooding in Louisiana, December 27, 2018$33,000 · EF1 · 8 events
- Damaging Winds in Louisiana, December 27, 20181 injured · $50,000 · 50 kt wind · 6 events
- Blizzard and Heavy Snow in New Mexico, December 27 to 29, 201827 events
- Damaging Winds in Mississippi, December 27 to 31, 2018$27,000 · 50 kt wind · 6 events
- Blizzard in South Dakota, December 27 to 28, 201825 events
- Strong Wind in Tennessee, December 27, 2018$25,000 · 3 events
- Blizzard and Winter Storm in Nebraska, December 27, 201819 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794108, 794109, 794110, 794111, 794112, 794113, 794115, 794116, 794117, 794119, 794120, 794121, 794122, 794123, 794124, 794125, 794126, 794128, 794129.